Wyoming, 2011Hail and Damaging Winds in Wyoming, July 11, 2011
July 11, 2011 · NWS BYZ · 5 events in 1 county or zone
An isolated thunderstorm over Sheridan County produced large hail and strong winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm over Sheridan County produced large hail and strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 11, 2:19 PM MST, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 11, 2:19 PM MST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
319 PM MDT MON JUL 11 2011
.SHORT TERM...VALID FOR TUE AND WED...
RELATIVELY LOW-TOPPED CONVECTION FIRING NOW ACROSS OUR WEST AS
SHORTWAVE MOVES INTO CENTRAL MONTANA. ADDITIONAL THUNDERSTORMS
TRAIL BACK TOWARD SOUTH CENTRAL MONTANA...SO ANOTHER ROUND OF
PERHAPS STRONGER CONVECTION WILL BE MOVING INTO OUR FAR WEST IN A
COUPLE HOURS. SHOWER AND THUNDERSTORM ACTIVITY IN OUR EAST ENDED
BY NOON...AND LINGERING CLOUD COVER IN FALLON...POWDER RIVER AND
CARTER COUNTY HAS KEPT TEMPS AND CAPES DOWN TO THIS POINT.
SEVERE STORMS A THREAT LATER THIS AFTERNOON AND THROUGH THE
EVENING AS CONVECTION INITIATING TO OUR WEST WILL ENCOUNTER
INCREASED SHEAR AND MOISTURE EAST OF THE MOUNTAINS. AREA OF CLEAR
SKIES IN OUR CENTRAL PARTS HAS ALLOWED FOR TEMPS TO RISE INTO THE
80S...WARMER THAN MODELS SUGGESTED...AND THIS WILL ALLOW FOR OUR
AIRMASS TO CONTINUE TO DESTABILIZE AHEAD OF THE CONVECTION THAT IS
CURRENTLY WEST OF BILLINGS. LARGE HAIL IS THE BIGGEST THREAT WITH
ANY SEVERE STORMS...AS IS HEAVY RAIN WITH PRECIPITABLE WATERS NOW
OVER AN INCH TO OUR EAST PER LATEST SPC ANALYSIS. HEALTHY LOW
LEVEL JET WINDS WILL KEEP THE THREAT OF STORMS GOING WELL INTO THE
NIGHT ESPECIALLY OUT EAST. SHORTWAVE BRUSHING OUR AREA WILL EXIT
AFTER 06Z.
AIRMASS WILL MOISTEN FURTHER TOMORROW AS LOW LEVEL ESE FLOW
CONTINUES. IN ADDITION TO THIS...A MONSOONAL PUSH OF ENERGY WILL
LIFT INTO SOUTHERN PARTS BY LATE AFTERNOON/EARLY EVENING. SHEAR
PROFILES CONTINUE TO BE FAVORABLE FOR SEVERE STORMS AND THERE WILL
BE AN ENHANCED THREAT OF HEAVY RAIN AND POSSIBLE FLASH FLOODING ON
TUESDAY. GREATEST CHANCES OF THIS WILL BE IN CENTRAL AND EAST
PARTS. POTENTIAL FOR CONVECTION WILL PERSIST THROUGH TUESDAY NIGHT
EAST OF ROSEBUD COUNTY.
ACTIVE WEATHER WILL CONTINUE WEDNESDAY BUT LIKELY SHIFTED A BIT
NORTHEAST AS FIRST HINTS OF DRIER AIR REACH OUR SW PARTS...BEHIND
MONSOONAL WAVE AND WITH A DEEPENED SFC TROF IN THE LEE SIDE OF THE
FRONT RANGE. CHANCE OF SEVERE STORMS EXISTS AGAIN ESPECIALLY IN
OUR NORTH AND EAST.
TEMPS SEASONAL WITH HIGHS FROM THE MID 80S TO LOWER 90S EACH OF
THE NEXT COUPLE DAYS...WITH WEDNESDAY BEING THE WARMER OF THE TWO
GIVEN THE HINTS OF DRYING OUT WEST.
AS FOR RIVER CONCERNS...SNOWMELT RIVER FLOODING HAS JUST ABOUT
ENDED...FINALLY...WITH ONLY THE YELLOWSTONE RIVER AT FORSYTH
REMAINING ABOVE FLOOD STAGE FOR LIKELY ONE MORE DAY.
JKL
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
UPPER LEVEL LOW THAT HAD BEEN DRIVING SOUTHWESTERLY FLOW ACROSS
THE AREA BEGINS TO SHIFT NORTH AND EAST ON THURSDAY AND FRIDAY
WHICH BEGINS TO SHIFT DEEPER MOISTURE EAST OF AREA. THUNDERSTORM
THREAT WILL STILL BE OVER THE AREA ON THURSDAY BUT SHIFT EAST ON
FRIDAY WITH THE DRYING SOUTHWESTERLY FLOW IMPACTING THE WESTERN
ZONES FIRST. TEMPERATURES COULD BE WARM AS A WEAK FRONT WILL BE
MOVING THROUGH THE AREA AND EAST OF THIS BOUNDARY COMPRESSIONAL
WARMING COULD PUSH TEMPERATURES INTO THE MID 90S. TEMPERATURES
COOL A BIT FOR FRIDAY AND SATURDAY AS DRIER AIR KEEPS THE AREA
GENERALLY CONVECTION FREE.
SUNDAY AND BEYOND A NEW WEATHER REGIME TRIES TO TAKE SHAPE AS THE
UPPER LEVEL HIGH THAT HAS BROUGHT STIFLING HEAT TO THE MIDWEST
BEGINS TO TAKE A JOG WESTWARD. THIS INITIALLY PUSHES HOT MIDLEVEL
AREA TOWARDS THE NORTHERN ROCKIES BEFORE ANY MONSOONAL MOISTURE
ARRIVES. HAVE ADJUSTED MONDAYS TEMPERATURES INTO THE MID 90S AND
NOT CONFIDENT ENOUGH TO BRING PRECIPITATION BACK INTO THE
FORECAST. BORSUM
&&
.AVIATION...
SCATTERED THUNDERSTORMS DEVELOPING ACROSS SOUTHERN MONTANA THIS
AFTERNOON WILL SPREAD EASTWARD DURING THE EVENING. THESE STORMS
WILL HAVE A CHANCE OF BEING STRONG AND PRODUCING LOCALLY HEAVY
RAINS...STRONG WIND GUSTS AND HAIL. EXPECT MVFR CONDITIONS WITH
ANY CELLS THIS AFTERNOON AND EVENING. BORSUM
&&
.PRELIMINARY POINT TEMP/POPS...
TUE WED THU FRI SAT SUN MON
-----------------------------------------------------------
BIL 061/090 063/091 061/092 062/090 061/089 061/090 063/095
33/T 33/T 22/T 21/U 11/B 11/B 11/B
LVM 052/088 055/089 051/087 050/088 050/087 050/088 052/090
34/T 33/T 22/T 21/B 11/B 11/B 11/B
HDN 059/091 061/093 061/093 059/092 059/091 059/092 061/097
33/T 43/T 22/T 21/U 11/B 11/B 11/B
MLS 062/089 065/090 064/092 063/091 062/090 062/091 064/092
43/T 44/T 32/T 22/T 22/T 21/B 11/B
4BQ 061/085 063/089 063/092 063/091 061/090 061/091 063/092
43/T 54/T 22/T 22/T 21/U 11/B 11/B
BHK 059/083 062/083 062/089 062/088 061/087 061/090 063/089
42/T 45/T 32/T 22/T 22/T 21/B 11/B
SHR 057/086 058/088 058/090 057/089 057/088 057/090 059/091
33/T 53/T 22/T 21/U 11/U 11/B 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jul 11, 1:50 PM MST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
250 PM MDT MON JUL 11 2011
MTZ028>042-056>058-063>068-WYZ098-099-122100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
250 PM MDT MON JUL 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL IMPACT THE REGION THIS
AFTERNOON AND TONIGHT. SOME OF THE STORMS MAY BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE WEATHER PATTERN WILL REMAIN FAVORABLE FOR STRONG TO SEVERE
THUNDERSTORMS TUESDAY AND WEDNESDAY. THE POTENTIAL EXISTS FOR
LOCALLY HEAVY RAINFALL WITH THE THUNDERSTORM ACTIVITY.
EXPECT WATER LEVELS ON AREA RIVERS AND STREAMS TO CONTINUE TO
DECREASE GRADUALLY. NONETHELESS...RIVERS WILL REMAIN HIGH AND FAST
FOR THE FORESEEABLE FUTURE...AND CAUTION SHOULD BE USED WHEN NEAR
ANY WATERWAY UNTIL LEVELS SUBSIDE SIGNIFICANTLY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
JKL
In the hours before
Special weather statement, Jul 11, 1:00 PM MST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
200 PM MDT MON JUL 11 2011
MTZ034-066-112045-
BEARTOOTH FOOTHILLS MT-NORTHERN STILLWATER MT-
200 PM MDT MON JUL 11 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STILLWATER AND EXTREME
EASTERN SWEET GRASS COUNTIES UNTIL 245 PM MDT...
AT 158 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES WEST OF COLUMBUS...MOVING EAST AT 35
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
COLUMBUS AROUND 215 PM MDT.
HALFBREED LAKE WILDLIFE AROUND 235 PM MDT.
LAT...LON 4565 10892 4558 10957 4567 10961 4566 10959
4569 10956 4578 10957 4578 10956 4601 10894
TIME...MOT...LOC 2000Z 248DEG 31KT 4571 10946Special weather statement, Jul 11, 1:36 PM MST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
236 PM MDT MON JUL 11 2011
MTZ039-056-112130-
EASTERN CARBON MT-RED LODGE FOOTHILLS MT-
236 PM MDT MON JUL 11 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CARBON COUNTY UNTIL 330
PM MDT...
AT 232 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF RED LODGE...MOVING EAST AT
20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
BELFRY AROUND 250 PM MDT.
WARREN AROUND 330 PM MDT.
LAT...LON 4500 10910 4500 10920 4517 10920 4522 10851
4499 10850 4499 10908
TIME...MOT...LOC 2036Z 269DEG 18KT 4508 10910Special weather statement, Jul 11, 2:04 PM MST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
304 PM MDT MON JUL 11 2011
MTZ034-035-039-112200-
EASTERN CARBON MT-NORTHERN STILLWATER MT-YELLOWSTONE MT-
304 PM MDT MON JUL 11 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARBON...EASTERN
STILLWATER AND SOUTHWESTERN YELLOWSTONE COUNTIES UNTIL 400 PM MDT...
AT 259 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF JOLIET...OR 10 MILES
SOUTHEAST OF COLUMBUS...MOVING EAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
PARK CITY AND ROCKVALE AROUND 315 PM MDT.
SILESIA AROUND 320 PM MDT.
LAUREL AROUND 335 PM MDT.
BILLINGS WEST END AROUND 355 PM MDT.
LAT...LON 4589 10858 4565 10841 4545 10911 4561 10922
TIME...MOT...LOC 2104Z 252DEG 24KT 4558 10903
Special weather statement, Jul 11, 2:44 PM MST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
344 PM MDT MON JUL 11 2011
MTZ038-039-112245-
EASTERN CARBON MT-SOUTHERN BIG HORN MT-
344 PM MDT MON JUL 11 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BIG HORN AND EASTERN
CARBON COUNTIES UNTIL 445 PM MDT...
AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES SOUTH OF PRYOR...MOVING NORTHEAST AT 15
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
RURAL WESTERN BIG HORN COUNTY...
RURAL EASTERN CARBON COUNTY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4546 10797 4509 10777 4507 10847 4524 10857
TIME...MOT...LOC 2144Z 247DEG 15KT 4519 10839
Special weather statement, Jul 11, 3:30 PM MST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
430 PM MDT MON JUL 11 2011
MTZ038-WYZ098-112330-
NORTHEAST BIG HORN MOUNTAINS WY-SOUTHERN BIG HORN MT-
430 PM MDT MON JUL 11 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN AND
SOUTHERN BIG HORN COUNTIES UNTIL 530 PM MDT...
AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES SOUTH OF FORT SMITH...OR 27 MILES
NORTHEAST OF LOVELL...MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
RURAL NORTHWESTERN SHERIDAN COUNTY...
RURAL SOUTHERN BIG HORN COUNTY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4488 10787 4492 10787 4493 10789 4499 10790
4499 10806 4500 10809 4518 10802 4504 10735
4499 10739 4499 10752 4493 10745 4472 10761
TIME...MOT...LOC 2230Z 304DEG 13KT 4503 10791Special weather statement, Jul 11, 4:38 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
538 PM MDT MON JUL 11 2011
MTZ038-058-120045-
SOUTHERN BIG HORN MT-SOUTHERN ROSEBUD MT-
538 PM MDT MON JUL 11 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROSEBUD AND EASTERN BIG
HORN COUNTIES UNTIL 645 PM MDT...
AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF BUSBY...OR 36 MILES SOUTH
OF COLSTRIP...MOVING EAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
BIRNEY AROUND 645 PM MDT.
LAT...LON 4540 10637 4515 10650 4533 10703 4550 10694
TIME...MOT...LOC 2338Z 290DEG 11KT 4539 10686
Hail, Sheridan
- When
- July 11, 5:05 PM MST
- Where
- Sheridan County, Kleenburn
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.900, -107.020
Estimated winds of 65-70 mph resulting in 3-4 inch Cottonwood tree limbs breaking off were also reported.
Thunderstorm Wind, Sheridan
- When
- July 11, 5:10 PM MST
- Where
- Sheridan County, 5.22 mi NNW of Wakeley
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.890, -106.870
An estimated wind gust of 70 mph was reported 8 miles northeast of Sheridan.
Thunderstorm Wind, Sheridan
- When
- July 11, 5:15 PM MST
- Where
- Sheridan County, 5.22 mi NNW of Wakeley
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.890, -106.870
An estimated wind gust of 65 mph was reported 13 miles northeast of Story.
Thunderstorm Wind, Sheridan
- When
- July 11, 5:25 PM MST
- Where
- Sheridan County, 0.49 mi E of Dutch
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.800, -106.760
Thunderstorm Wind, Sheridan
- When
- July 11, 5:50 PM MST
- Where
- Sheridan County, 2.29 mi SSE of Clearmont
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.600, -106.360
An estimated wind gust of 65 mph was reported 3 miles southeast of Clearmont.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Wind in Utah, July 11 to 13, 20113 deaths · 3 injured · $200,000 · 60 kt wind · 4 events
- Damaging Winds and Lightning Strikes in Illinois, July 11, 20111 death · 6 injured · $656,000 · 75 kt wind · 91 events
- Hail and Damaging Winds in Michigan, July 11, 20111 death · 1 injured · $8.3 million · 70 kt wind · 12 events
- Tornado and Damaging Winds in Iowa, July 11, 2011$7.7 million · EF0 · 44 events
- Damaging Winds and Lightning Strike in Iowa, July 11, 2011$3.2 million · 104 kt wind · 56 events
- Damaging Winds and Lightning Strikes in Wisconsin, July 11, 20111 injured · $5.5 million · 70 kt wind · 21 events
- Damaging Winds and Lightning Strike in Indiana, July 11, 20111 injured · $130,000 · 70 kt wind · 37 events
- Damaging Winds in Wisconsin, July 11, 2011$669,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Ohio, July 11, 2011$99,000 · 1.5 in hail · 41 events
- Flash Flooding and Hail in Texas, July 11 to 12, 2011$435,000 · 1.75 in hail · 10 events
- Damaging Winds in Ohio, July 11, 2011$235,000 · 56 kt wind · 16 events
- Damaging Winds in Maryland, July 11, 2011$82,000 · 61 kt wind · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323418, 323420, 323422, 323423, 323424.